Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

We're building a better forum experience with you in mind. Beginning June 26, 2019, all Veritas Health forums will move to forum.veritashealth.com.

Learn More

Weak hands after Lumbar Epidural Steroid Injection

DCAUDDCAU Posts: 4
edited 01/19/2019 - 9:13 AM in Spinal Injections

On Friday (Australian time), I had an epidural steroid injection, presumably somewhere around my L4/L5 due to a few issues around that particular area and also my L5/S1 facet joints.

Since then, I've had some tingling and weakness in both my hands, with some tasks (such as pulling up my socks, lifting a plastic bin lid, and even trying to open a can of drink) seemingly impossible at times.  I thought this had gotten better, after experiencing it on the day of the ESI, but it happened again today for a few hours, before returning to about 80% strength.

This seems to happen after I've been lying down and seems to settle down after maybe 5 or 6 hours (or more).

I would have expected that this could be a possibility if I'd received the injection in the cervical region, but not necessarily in the lumbar region.

Has this happened to anyone else, or has anyone heard of this happening?

Cheers,

Darren

advertisement

Comments

  • Doesn’t make sense. Dr Phil just said yesterday on his show L5 goes down — not up. Not sure what’s going on.

    Did they sedate you? Maybe sedation side effects?

  • Hi, that's my understanding as well, although talking to a relative who is a nurse (and who also studied bio-science), she mentioned that it wasn't necessarily the descending nerve that *might* be doing this, but the injection of the steroid into the epidural itself (and possibly whether the dura was perforated).

    Regarding sedation, there was no sedation at all (in fact, not even any anaesthetic due to a recent policy change because a patient recently died due to a sudden drop in blood pressure).

    I've read that there can be a number of side effects of an ESI, and I certainly had a headache afterwards, but I've also read of some really unusual side effects including hiccups.

    This article mentions loss of feeling in the legs or arms, but doesn't specifically mention lumbar:  https://www.spine-health.com/treatment/injections/epidural-steroid-injections-risks-and-side-effects

  • advertisement
  • L4_L5LL4_L5 Posts: 1,460
    edited 01/19/2019 - 10:19 AM

    I remember reading on here that if the dura is punctured they can do a blood patch.

    But the main complaint is usually a headache.

  • DCAUDDCAU Posts: 4
    edited 01/19/2019 - 10:43 AM

    Yeah, and it's usually a fairly significant headache (and mine hasn't been that bad).

    I should add that I've had tingling and some muscle weakness in my left hand prior to the ESI (going way back to when I was diagnosed with stenosis in late 2017), and the possibility of multiple sclerosis has been discussed (only as a possible cause of the tingling/weakness), but it's been a while since I last had this, and it's never been quite like this (since the ESI).

    I've had a CT scan of my lumbar and thoracic regions, but not the cervical region (due to cost and Australian medicare policies that restrict GPs from ordering one except in "special" circumstances).

  • Can you get MRI’s instead of CT’s? 

    I usually think of CT’s being more helpful for looking at bone, or vital organs like kidneys, liver, pancreas, etc.

  • advertisement
  • MRIs definitely would be better, but unfortunately, GPs (local doctors) have restrictions on them and - from memory - can only organise an MRI under special circumstances.  I think the patient can request it, but there is a cost to the patient, and unfortunately, I'm not currently working.

    When I eventually get in to see the neurosurgeon, I should be able to get proper MRIs done.  So far, I've spent a year on the waiting list to see the neurosurgeon, so hopefully soon (I was told it could be 12 to 15 months).

    Thankfully, the hands seem ok today.  :-)

  • Spoke to my doctor today, who wasn't surprised at all about the weakness in the hands.

    He said that when lying down, the steroids are free to flow up and down the epidural space, which can affect other nerves.

    This makes a lot of sense, as it seemed to happen after I'd been lying down for a few hours.

    A big thanks to L4_L5 for responding to this thread - it was greatly appreciated.  :-)

advertisement
Sign In or Register to comment.